Science

Case study: syncope in a 56-year-old woman.

This case study was published in HeartRhythm Case Rep. Dr. Marion Deleaval and her colleagues from the University Hospital of Geneva (Switzerland). [1]

Presentation

A 56-year-old woman presented to the emergency department with syncope without prodromal events. It was her first fainting spell, but she had already had three prolonged bouts of vertigo in the previous month. History, including family history, is unremarkable. For four months, due to stressful professional activities, the patient took hemp oil containing cannabinoid derivatives 3-4 times a day: cannabidiol (CBD) at a dose of 61 mg / ml in one preparation and 24 mg / ml in another, cannabigerol. (CBG) at a concentration of 1 mg / ml.

Exams

Physical examination is unremarkable except for hypotension (86/42 mmHg). Kidney function is normal. The concentration of magnesium is at the lower limit of the norm, the level of potassium is normal.

Transthoracic echocardiography is normal.

ECG performed in the emergency department shows torsades de pointes ventricular tachycardia. A 12-lead ECG shows a normal sinus rhythm of 58 beats per minute and a markedly prolonged corrected QT interval (QTc) of 667 ms.

Signed

During 24 hours of observation of the patient, the QTc interval decreased to 560 ms, torsades de pointes ventricular tachycardia no longer appeared. A 56-year-old woman was transferred to the cardiology department. Then another history showed that in addition to hemp oil, she took herbal preparations containing 250 mg of berberine for about six weeks. Berberine is an alkaloid from the group of isoquinoline alkaloids used in traditional Chinese medicine. This alkaloid is said to have many positive effects; thus, it will have antidiabetic, antidepressant and antiarrhythmic effects. The patient also reported taking up to six times the recommended dose of hemp oil preparations.

Based on this history, the doctors suspected that cardiac arrhythmia was caused by dietary supplements. This is supported by the fact that the QT interval decreased after stopping all dietary supplements until normalization.

The patient was discharged after six days of hospitalization. During a follow-up visit three months later, she reported that she no longer had dizziness or fainting; The ECG continued to show a normal QTc interval.

Discussion

According to the Geneva cardiologist, the normalization of the ECG after stopping all drugs without any other causal factors strongly indicated that the use of hemp oil and berberine drugs was the cause of the QTc prolongation. [1]

CBD is a substance present in the cannabis plant (Cannabis sativa or Cannabis indica) that contains over 90 substances called cannabinoids. The most important and most studied cannabinoid is tetrahydrocannabinol (THC), a psychotropic drug. CBD has anti-inflammatory, antiepileptic, analgesic, anxiolytic, antipsychotic and immunomodulatory properties.

Several studies on cannabinoids have shown effects on various transmembrane ion channels such as sodium channels, calcium channels, and potassium channels. According to cardiologists, CBD has been shown to block human Ether-a-go-go-Related Gene (hERG) cardiac channels in animals. These channels conduct potassium currents and play a central role in the repolarization of the heart. Inhibition of these channels significantly prolongs repolarization and the QT interval. Berberine also inhibits human hERG channels in the heart. In addition, berberine is a substrate for the enzymes CYP1A2, CYP2D6, and CYP3A4; therefore drug interactions are possible.

[Voir le Dossier : Cannabis : à la fois stupéfiant et thérapeutique ]

subscribe to newsletters by Medscape: choose your option

To follow Medicine in French on Twitter, Facebook and LinkedIn.

To follow theheart.org | Medscape Cardiology in French on Twitter.

.

Back to top button

Adblock Detected

Please consider supporting us by disabling your ad blocker.